Illustrative CasesComa in a 20-Month-Old Child From an Ingestion of a Toy Containing 1,4-Butanediol, A Precursor of γ-HydroxybutyrateOrtmann, Laura A. MD*; Jaeger, Matthew W. MD†; James, Laura P. MD‡; Schexnayder, Steve M. MD*Author Information From the *Section of Critical Care Medicine, †Section of Emergency Medicine, and ‡Clinical Pharmacology and Toxicology, Department of Pediatrics, University of Arkansas for Medical Sciences, Arkansas Children's Hospital, Little Rock, AR. Reprints: Laura A. Ortmann, MD, Section of Critical Care Medicine, Department of Pediatrics, University of Arkansas for Medical Sciences, Arkansas Children's Hospital, 800 Marshall St, Slot 512-12, Little Rock, AR 72202 (e-mail: [email protected]). Pediatric Emergency Care: November 2009 - Volume 25 - Issue 11 - p 758-760 doi: 10.1097/PEC.0b013e3181bec93b Buy Metrics Abstract Ingestion of plastic toys is common in children and usually does not result in harm. We report a case of coma in a 20-month-old child after an ingestion of a toy containing 1,4-butanediol, an industrial solvent used to manufacture plastics. When ingested, 1,4-butanediol is metabolized to γ-hydroxybutyrate, which can have significant systemic effects including death. Health care providers should suspect the possibility of a toxic component when a presumed nontoxic object causes unusual symptoms. © 2009 Lippincott Williams & Wilkins, Inc.